Free
Correspondence  |   November 1997
Visual Disturbance and Residual Paralysis 
Author Notes
  • Department of Anesthesiology, Box 359724, Harborview Medical Center, Seattle, Washington 98104–2499, Electronic mail: artlam@u.washington.edu.
Article Information
Correspondence
Correspondence   |   November 1997
Visual Disturbance and Residual Paralysis 
Anesthesiology 11 1997, Vol.87, 1257-1258. doi:
Anesthesiology 11 1997, Vol.87, 1257-1258. doi:
To the Editor:-It is with more than passing interest that I read the article on residual paralysis in volunteers by Kopman et al. [1 ] and the accompanied editorial by Brull. [2 ] The major significant finding was that visual changes (and subjective symptoms) persisted long after recovery of other functions. The authors are to be congratulated for observing and reporting this obviously common, yet always overlooked, phenomenon. As noted by Kopman et al., we performed a similar study examining the correlation between respiratory function and electromyography in volunteers during atracurium infusion. [3 ] Our primary objective was to examine respiratory function and other clinical tests (hand-grip, head-lift, and so on) but not visual symptoms; therefore, we did not record them systematically nor did we report them. As one of the participants in the study, I remember I had to delay going home because I continued to have diplopia 60 min after the end of the study when all other musculoskeletal functions were normal. Moreover, I attempted to correct the diplopia by self-administering 2.5 mg of neostigmine and 1.2 mg of atropine intravenously, which produced severe abdominal pain, but no improvement in my diplopia. It was not until another 60 min had elapsed before I could drive home. As far as I know, the persistence of diplopia after reversal with anticholinesterase has neither been reported nor studied.
On a rhetorical note, why is the persistence of diplopia surprising? And is it important or necessary to have complete recovery of the eye functions before we discharge patients home?
We know that 3 mg of tubocurare ("precurarization" dose) would produce visual disturbance virtually in all patients, with preservation of respiratory and muscular functions in the majority of them. Is it surprising then that the visual disturbance persists after recovery of other muscle functions? The authors are correct in contending that train-of-four (TOF) during the onset of neuromuscular blockade cannot be equated to TOF during offset, but this does not detract from the previous observation because the visual symptoms occur not during the onset of muscular blockade but with a “nonparalyzing precurarization dose.”
As for the importance of visual symptoms, because we advise patients not to drive or otherwise engage in activities that require mental and intellectual capacity for 24 h and because the major complication of residual muscle paralysis is compromised respiratory function, why should we not be satisfied with complete recovery of respiratory function only? I would suggest that we warn the ambulatory patients about the persistent visual disturbances and not interpret this as “residual weakness.”
Arthur M. Lam, M.D., F.R.C.P.C.
Department of Anesthesiology; Box 359724; Harborview Medical Center; Seattle, Washington 98104–2499
Electronic mail: artlam@u.washington.edu
(Accepted for publication July 7, 1997.)
References 
References 
Brull SJ: Indicators of recovery of neuromuscular function: Time for change? Anesthesiology 1997; 86:755-7.
Kopman AF, Yee PS, Neuman GG: Relationship of the train-of-four fade ratio to clinical signs and symptoms of residual paralysis in awake volunteers. Anesthesiology 1997; 86:765-71.
Sharpe MD, Lam AM, Nicholas FJ, Chung DC, Merchant R, Alyafi W, Beauchamp R: Correlation between integrated evoked EMG and respiratory function following atracurium administration in unanesthetized humans. Can J Anaesth 1990; 37:307-12.